# SDR 2017FA0000383

- Difficulty date: August 9, 2017
- Submitted: August 9, 2017
- Operation: General aviation
- Aircraft: N1068G
- Make and model: Mooney M20R
- Aircraft serial: 290328
- Engine: Cont IO550G
- Propeller: Hartzl PHCJ3YF1
- System (JASC): 8550 · Reciprocating Engine Oil System
- Part: Oil Cooler
- Part number: 10281A
- Part serial: B042147845
- Condition: Damaged
- Location: Engine
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING AN ANNUAL INSPECTION, MINOR EVIDENCE OF FRETTING FROM VIBRATION WAS SEEN AT OIL COOLER CROSSBAR LOWER AFT CORNER.  FURTHER INSPECTION REVEALED A CRACKED WELD ON THE UPPER RT FWD CORNER THAT WAS 1 INCH LONG.  REMOVED THE OIL COOLER FOR INSPECTION.  THE TERMINATION OF THE WELD BEAD WAS LEFT CONCAVE WHICH RESULTED IN A TENSION STRESS AREA UPON COOLING.  THE OPPOSITE WELD CORNER HAD BEEN LEFT WITH A CONCAVE PIT.  REPAIRED THE DEFECTIVE WELD AREA USING THE TIG PROCESS AND 4047 FILLER ROD.  4047 WAS CHOSEN OVER THE USUAL 4043 BECAUSE OF ITS HIGHER SILICONE CONTENT, ITS RESISTANCE TO STRESS PROPAGATION CRACKING AT THE END OF THE WELD, ITS ENHANCED ABILITY TO SEAL JOINTS AGAINST LEAKAGE UNDER PRESSURE AND ITS ABILITY TO OPERATE ABOVE 150 DEGREES FAHRENHEIT WITHOUT TEMP INDUCED STRESS CRACKING.  THREE PASSES WERE LAID IN AFTER THE DEFECT WAS MACHINED OUT AND A CONVEX BEAD PROFILE WAS USED TO PREVENT SHRINKAGE CRACKING.  OTHER MINOR DEFECTS WERE ALSO REPAIRED AT THIS TIME.  OIL COOLER WAS REINSTALLED AND ENG RUN TO VERIFY THAT THERE WERE NO LEAKS AND THE OIL COOLER OPERATED PROPERLY.  ACT WAS RETURNED TO SERVICE.  RECOMMEND MANUFACTURER DO ONE OR MORE OF THE FOLLOWING.  USE CONVEX BEAD PROFILE DURING MANUFACTURING, USE 4047 ROD DURING MANUFACTURING AND AVOID CONCAVE WELD TERMINATIONS.  ANNUAL AND 100 HR VISUAL INSPECTIONS SHOULD BE ADEQUATE TO FIND CRACKS IN THE WELD AREAS.
